Virginia, 2020

Damaging Winds in Virginia, July 28, 2020

July 28, 2020 · NWS AKQ · 15 events in 9 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:14 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 28, 2:14 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
314 PM EDT Tue Jul 28 2020

.SYNOPSIS...
A cold front approaches from the northwest this evening. The
boundary sags south overnight before stalling across southern
Virginia Wednesday. Several areas of low pressure will move
east along this boundary Thursday and Friday. The front lifts
back north as a warm over the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 315 PM EDT Tuesday...

Heat advsry continues thru 00Z with sern zones and ern shore area
alrdy aoa 105. Dew points have mixed out along the I-95 corridor
along with sct convection dvlpng to the west. Thus, this combo
will likely prevent the I-95 corridor from reaching 105.

Models show a weak s/w riding east just ahead of the apprchg cold
front this eve. SPC keeps the marginal svr risk across most of Va
except for the sern part. This mainly for damaging wind gusts in any
wet micro-bursts along the pre-frontal trof this eve.

The front is then progged to slowly sag south across northern Va
overnight. Thus, high chc PoPs (and any svr threat) will be kept
this eve with PoPs lingering across the sern two thirds of the fa
overnite due to some moisture pooling along the frontal bndry.
Remaining warm and humid with lows in the 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Tuesday...

The boundary sets up shop across srn VA Wed. Anthr weak s/w progged
to move east along it across sern VA Wed aftrn. This will be the
trigger for convection with highest PoPs (likely) across the south
quickly tapering off across the north. Cooler due to the clouds and
pcpn (although skies will likely turn out pt sunny across the
north). Highs 86-91.

Models show the systm exiting offshore Wed eve then a "lull" in any
significant trigger for convection until the next s/w apprchs from
the west Thurs. Thus, will carry eve PoPs Wed eve, tapering off
after midnite. Lows in the 70s.

A series of s/w trofs will ride eas along the stalled bndry Thu
aftrn thru Fri resulting in periodic shwrs/strms. Will carry high
chc PoPs starting Thu aftrn, chc PoPs Thu nite then ramp up to high
chc / low end likely Fri. Otw, pt to mstly cldy skies. Highs Thu upr
80s-lwr 90s, Lows Thu nite in the 70s. Highs Fri in the mid 80s.
Pcpn tapers off Fri nite as the systm pushes offshore. Lows in the
70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...

The bndry lifts back north as a warm front Sat as low pressure lifts
ene across the Ohio Valley. This low slowly tracks ene to our north
Sun and Mon with the trailing frontal bndry progged to move east of
the mts Mon nite/Tue time frame. Thus, models do show enuf moisture
across the area to cont PoPs each day, however, will key on mainly
diurnal timing for now.

Highs each day in the upr 80s-lwr 90s with lows in the 70s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...

VFR conditions will start the forecast period with only SCT-BKN
CU over the next svrl hrs. A cold front will sag south across Va
tonite. Ahead of it, shwrs/tstrms will dvlp along the pre-frontal
trof. Timing will be after 22Z at RIC and SBY then after 00Z
across the se. Thus, have VCTS at RIC?SBY in the first 6 hrs
period but held off across the se for now. CIGS would likely
drop to MVFR in any tstrm, but VSBYS could easily drop to brief
IFR in lclly hvy downpours WSW winds arnd 10 kts this aftrn
shift to the NNW across the north behind the front. The bndry
will likely not make it any farther south than the VA-NC border.

Outlook:
Periodic flight restrictions will linger Tue night into early
Wed morning due to sct convection with the bndry. Addntl flight
restrictions through the end of the wek mainly for convection.

&&

.MARINE...
As of 135 PM EDT Tuesday...

Generally quiet marine conditions are expected to continue into the
late week period. A weakening cold front is still expected to dip
southward late tonight which will serve to briefly turn winds to the
WNW for the northern bay and northern coastal zones before SSW flow
returns by Wednesday afternoon. Seas 2-3 ft with waves in the bay of
1-2 ft. There is the potential for a sub-SCA northerly surge across
the waters Friday or Friday night with winds potentially becoming
ENE into Saturday with a second cold front passage. Seas expected to
remain 2-3 ft with waves in the bay of 1-2 ft.

&&

.CLIMATE...
As of 150 AM EDT Tuesday...

Hot weather pattern will prevail through Tuesday. The 2nd half of
July into early August is climatologically the hottest period of the
year so records will not be easy to break (see below).

Richmond's top 3 longest 90+F degree streaks are as follows: 27
(1995), 19 (1993) and 18 (2020) - with a high of 97 Monday at
RIC, RIC now stands at 18 consecutive days of 90+F temperatures.
Second place will likely be tied later today.

* Record Highs:

* Site: Tues 7/28

* RIC: 102 (1952)
* ORF: 101 (1940)
* SBY: 100 (1949)
* ECG:  99 (1952)

* Record High Mins:

* Site	Tues 7/28

* RIC: 75 (2006)
* ORF: 81 (2016)
* SBY: 78 (1930)
* ECG: 79 (1980)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>025.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
     030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075>090-
     092-093-095>100-511>525.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JDM/MAM
CLIMATE...AKQ
Hazardous weather outlook, Jul 28, 2:20 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
320 PM EDT Tue Jul 28 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ064-075>090-092-093-095>100-
511>525-291930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
320 PM EDT Tue Jul 28 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, any thunderstorm this evening will be capable of
producing heavy downpours, frequent lightning and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-291930-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
320 PM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Any thunderstorm this evening will be capable of producing heavy
downpours, frequent lightning and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 3:14 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
414 PM EDT Tue Jul 28 2020

VAZ065-066-282100-
Lunenburg-Mecklenburg-
414 PM EDT Tue Jul 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG AND
SOUTHERN LUNENBURG COUNTIES...

At 414 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chase City to near Boydton to near
Clarksville. Movement was northeast at 30 mph.

Wind gusts of 40 mph are possible with these storms.

Locations impacted include...
South Hill, Chase City, Kenbridge, Clarksville, La Crosse, Boydton,
Kells Corner, Buffalo Springs, Dundas, Nelson, Bacons Fork, Wilburn,
Spanish Grove, Beechwood, Gills Corner, Finchley, Finneywood,
Forksville, Fairview and Rogers Corner.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3670 7865 3687 7851 3700 7801
      3680 7802 3654 7816 3654 7873
TIME...MOT...LOC 2014Z 244DEG 28KT 3684 7845 3669 7847 3654 7859

Butner

The radar

The Raleigh/Durham radar (KRAX), 126 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 28, 3:28 PM EST
Where
Mecklenburg County, 0.55 mi W of Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.800, -78.460

Trees were downed near Chase City.

Thunderstorm Wind, Virginia Beach (C)

When
July 28, 5:00 PM EST
Where
Virginia Beach (C) County, 0.69 mi N of Virginia Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.860, -75.980

Trees were downed at 33rd Street and Pacific Avenue.

Thunderstorm Wind, Louisa

When
July 28, 5:30 PM EST
Where
Louisa County, Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.020, -78.000

Numerous trees were downed throughout the county.

Thunderstorm Wind, Caroline

When
July 28, 5:57 PM EST
Where
Caroline County, 0.54 mi E of Blantons
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.050, -77.560

Tree was downed at Gatewood Road and Route 603.

Thunderstorm Wind, Isle of Wight

When
July 28, 5:57 PM EST
Where
Isle of Wight County, 1.8 mi WNW of Wills Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.890, -76.610

Multiple trees and power lines were downed.

Thunderstorm Wind, Caroline

When
July 28, 6:04 PM EST
Where
Caroline County, 1.49 mi NNW of Cedon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.090, -77.530

Tree was downed.

Thunderstorm Wind, Caroline

When
July 28, 6:16 PM EST
Where
Caroline County, 2.18 mi W of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.020, -77.410

Tree was downed.

Thunderstorm Wind, Essex

When
July 28, 6:39 PM EST
Where
Essex County, 1.29 mi WSW of Pauls Cross Rds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.860, -76.920

Tree was downed onto a power line resulting in power outages.

Thunderstorm Wind, Essex

When
July 28, 6:45 PM EST
Where
Essex County, 1.29 mi ESE of Tappahannock Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.910, -76.850

Tree was downed onto a power line resulting in power outages.

Thunderstorm Wind, Northumberland

When
July 28, 7:10 PM EST
Where
Northumberland County, 0.69 mi N of Heathsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.930, -76.470

Tree was downed.

Thunderstorm Wind, Northumberland

When
July 28, 7:15 PM EST
Where
Northumberland County, 0.88 mi SE of Harryhogan Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.990, -76.540

Numerous large trees were downed, and there was damage to a dock along the Yeocomico River.

Thunderstorm Wind, Northumberland

When
July 28, 7:24 PM EST
Where
Northumberland County, 1.09 mi E of Hyacinth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.980, -76.550

Tree was downed.

Thunderstorm Wind, Northumberland

When
July 28, 7:24 PM EST
Where
Northumberland County, 0.54 mi E of Harryhogan Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.000, -76.540

Trees were downed as well as numerous large limbs near Olversons Lodge Creek Marina.

Thunderstorm Wind, Gloucester

When
July 28, 7:25 PM EST
Where
Gloucester County, 1.1 mi W of Dutton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.480, -76.470

Tree was downed at Burkes Mill Drive at Route 602. There were also numerous power outages in the area.

Thunderstorm Wind, Accomack

When
July 28, 8:15 PM EST
Where
Accomack County, 1.49 mi NNE of Onancock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.740, -75.740

Trees were downed on Route 657 (Deep Creek Road).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911303, 911304, 911305, 911306, 911308, 911309, 911310, 911311, 911313, 911314, 911315, 911316, 911318, 911319, 911320.